Indiana, 2005Flash Flood in Indiana, September 19, 2005
September 19, 2005 · NWS IWX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 19, 2:50 PM EST, 3 hours earlier.
Area forecast discussion, Sep 19, 2:50 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
250 PM EST MON SEP 19 2005
.SHORT TERM...
ALL EYES FOCUSED BACK W ACRS IL EARLY THIS AFTN W/ESCALATING CONVN
ALG CDFNT AS UPR TROF DIGS ACRS NRN WI.
OF CONCERN REMAINS AM CONVECTIVELY INDUCED OUTFLW LAID OUT ACRS WRN
CWA AND POTENTIAL FOR CONTD BACKED LL FLW ALG COOL SIDE OF OUTFLW
BNDRY LT THIS AFTN AND ENHANCED TOR THREAT W/WARM SECTOR
DESTABILIZING RAPIDLY. 18Z ILX RAOB QUITE CAPPED BUT MODIFIED PER
19Z OBS REDUCED SUFFICIENTLY TO WARRANT POPS THROUGH SRN CWA YET BFR
00Z. ASIDE DISCRETE TOR THREAT...STG MID LVL SPEED MAX TRANSLATING
EWD OUT OF IA ALG SRN PERIPHERY OF LG SCALE UPR TROF AXIS AND DEGREE
OF DESTABILIZATION TAKING PLACE ATTM QUITE FAVORABLE FOR COHERENT
SEVERE WIND/HAIL RISK THROUGH EARLY EVENING. AGAIN BEST CHCS
RELEGATED ACRS NW TWO THIRDS WHERE TIMING AND DEGREE OF FORCING
BEST. WILL MAKE LAST MINUTE DECISIONS ON WX/POP COVERAGE BASED ON
WRN RADAR TRENDS.
OTHERWISE...COLD FNT TO CROSS OVERNIGHT W/PRECIP ENDING SE AFT
MIDNIGHT. BRIEF CAA AND STG MIXING OVR THE LAKE SHLD PROMOTE DECENT
WAVES W/SCA KEPT UNTIL NOON TUE W/LL FLW QUICKLY BACKING BY THEN.
&&
.LONG TERM...
WEDNESDAY THROUGH MONDAY...
WEATHER PATTERN OVER THE MIDWEST AND GREAT LAKES CONTINUES TO BE
HEAVILY INFLUENCED BY A STRONG MID LEVEL RIDGE CURRENTLY OVER THE
SOUTHERN PLAINS. THIS FEATURE WILL BE REINFORCED BY AN UPPER TROF
OVER THE WEST COAST. EXPECT THE TROF TO BE REINFORCED BY A STRONG
SHORT WAVE CURRENTLY SEEN ON WATER VAPOR LOOP OVER THE GULF OF
ALASKA. THE SHORT WAVE WILL DROP INTO THE WEST COAST TROF INTENSIFY
BOTH IT AND THE DOWNSTREAM MID LEVEL RIDGE.
HOW STRONG THE TROF/RIDGE COUPLET GETS WILL DETERMINE WHAT KIND OF
WEATHER THE WESTERN LOWER GREAT LAKES REGION WILL HAVE OVER THE NEXT
SEVERAL DAYS. CURRENTLY THE AREA IS UNDER THE SOUTHERN EDGE OF THE
WESTERLIES. ONCE THE HIGH PRESSURE WHICH WILL GIVE THE AREA A DRY
AND WARM DAY ON WEDNESDAY...MOVES EAST ON THURSDAY...A COLD FRONT
WILL APPROACH FROM THE NORTHERN PLAINS...THE STRENGTH AND POSITION
OF THE SOUTHERN PLAINS RIDGE WILL DETERMINE HOW FAR SOUTH THE FRONT
GETS. OF THE MODEL GUIDANCE...THE ECMWF IS PREFERRED BECAUSE IT
SLOWS AND WEAKENS THE SHORT WAVES EMBEDDED IN THE WESTERLIES AND HAS
A BETTER HANDLE IN BUILDING THE UPPER RIDGE IN RESPONSE TO THE
STRENGTHENING WEST COAST TROF. STILL THERE IS A LOT OF UNCERTAINTY
IN THE FORECAST.
THE THAT IN MIND...THE ONLY CHANGES MADE TO THE CURRENT FORECAST WAS
TO ADD POPS FRIDAY AND SOME MINOR TEMPERATURE CHANGES. BOTH THE
ECMWF AND GFS ARE SIMILAR IN PUSHING THE COLD FRONT INTO THE AREA
FRIDAY. BEYOND FRIDAY...UNCERTAINTY GROWS...WITH HIGH UNCERTAINTY
CONCERNING THE LOCATION OF THE FRONT AND THE POSITION OF THE
WESTERLIES...ELECTED TO KEEP SATURDAY... SUNDAY AND MONDAY DRY FOR
NOW.
&&
.AVIATION...
SURFACE COLD FRONT CURRENTLY EXTENDING FROM NORTHEAST IOWA TO
NORTHWEST MISSOURI WILL MOVE ACROSS THE LOWER GREAT LAKES LATER THIS
AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BREAK OUT
AHEAD OF THE FRONT AS IT MOVES EAST. THERE IS A CHANCE OF SEVERE
WEATHER LATER THIS AFTERNOON AS SKY CLEARS...ALLOWING
DESTABILIZATION OF THE ATMOSPHERE ACROSS NORTHERN INDIANA...WOLCOTT
WIND PROFILER SHOWING 50 KNOT WINDS AT ABOUT 5KT FEET ABOVE THE
SURFACE. LOW LEVEL COOL POOL LEFT FROM THIS MORNINGS THUNDERSTORMS
WILL QUICKLY ERODE THIS AFTERNOON ALLOWING MIXING OF WINDS TO THE
SURFACE. WINDS WILL BE GUSTY THIS AFTERNOON AND MVFR VISIBILITY AT
BOTH FORT WAYNE AND SOUTH BEND WILL QUICKLY DISSIPATE. SCATTERED
SHOWERS AND THUNDERSTORMS WITH SEVERE POTENTIAL WILL DEVELOP ACROSS
THE AREA LATER THIS AFTERNOON. THE BEST CHANCE OF SEVERE WOULD BE
OVER NORTHWEST INDIANA. WHICH HAS BEEN INDICATED FOR SOUTH BEND. THE
FRONT IS FAST MOVING AND WILL BE EAST OF NORTHERN INDIANA LATER THIS
EVENING ALLOWING FOR CLEARING SKIES OVERNIGHT WITH A CHANCE OF SOME
FOG TOWARD MORNING.
&&
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE
MI...NONE
OH...NONE
LM...SMALL CRAFT ADVISORY FROM NOON MONDAY THROUGH TUESDAY AFTERNOON
FOR LMZ043-LMZ046.
&&
SHORT TERM...HOLSTEN
AVIATION/LONG TERM...GLL
Hazardous weather outlook, Sep 19, 12:30 PM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1230 PM EST MON SEP 19 2005
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-201015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1230 PM EST MON SEP 19 2005 /1230 PM CDT MON SEP 19 2005/ /130 PM EDT
MON SEP 19 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS AN INCREASING RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ESPECIALLY ACROSS NORTHERN INDIANA AND
SOUTHWEST MICHIGAN. STRONG HEATING AND RAPID DESTABILIZATION IS
EXPECTED THIS AFTERNOON AS SKIES RAPIDLY CLEAR AHEAD OF THE
ADVANCING COLD FRONT MOVING OUT OF IOWA.
THUNDERSTORMS OVER EASTERN IOWA EARLY THIS AFTERNOON WILL CONTINUE
TO EXPAND AND INTENSIFY AS THEY MOVE EASTWARD...WITH SEVERE
THUNDERSTORMS EXPECTED INTO NORTHWEST INDIANA AND SOUTHWEST MICHIGAN
AFTER 4 PM EST... AND SPREADING EAST INTO OHIO AFTER 8 PM EDT.
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND LARGE HAIL TO THE SIZE
OF GOLFBALLS APPEAR TO BE THE PRIMARY THREATS... HOWEVER A DISCRETE
RISK FOR TORNADOES EXISTS WEST AND NORTH OF A LOGANSPORT TO DEFIANCE
LINE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. IT IS TOO
EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON OR THIS EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-201015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
1230 AM EST MON SEP 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS AN INCREASING RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING.
THUNDERSTORMS OVER EASTERN IOWA EARLY THIS AFTERNOON WILL CONTINUE
TO EXPAND AND INTENSIFY AS THEY MOVE EASTWARD...WITH SEVERE
THUNDERSTORMS POSSIBLE ACROSS SOUTHERN LAKE MICHIGAN AFTER 4 PM EST.
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL TO THE SIZE
OF GOLFBALLS APPEAR TO BE THE PRIMARY THREATS.
A COLD FRONT WILL PASS ACROSS LAKE MICHIGAN LATE THIS EVENING WITH
NORTHWEST WINDS INCREASING TO 30 KNOTS CREATING WAVES OF 4 TO 8 FEET
AFTER MIDNIGHT. THIS WILL POSE A HAZARD TO SMALL CRAFT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NORTHWEST WINDS WILL DIMINISH TUESDAY MORNING. HOWEVER...WAVES OF
4 TO 8 FEET ARE STILL EXPECTED IN THE MORNING...THEN THEY WILL
SUBSIDE INTO THE 2 TO 4 FOOT RANGE BY TUESDAY AFTERNOON. THIS WILL
POSE A HAZARD TO SMALL CRAFT.
THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. IT IS TOO
EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE
HOLSTEN
Flash Flood, White
- When
- September 19, 5:50 PM EST to 10:00 PM EST
- Where
- White County, 2 mi SE of Brookston
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.583, -86.817
Water was reported flowing over several county roads, making some of these impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, September 19 to 20, 2005$1.0 million · 1 event
- Hail in Iowa, September 19, 2005$75,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Indiana, September 19, 2005$29,000 · 62 kt wind · 22 events
- Tornado in Illinois, September 19, 2005F1 · 1 event
- Hail and Damaging Winds in Illinois, September 19, 2005$2,000 · 1.75 in hail · 23 events
- Damaging Winds in Indiana, September 19, 20051 injured · $7,000 · 60 kt wind · 4 events
- Hail and Damaging Wind in Missouri, September 19, 20051.75 in hail · 8 events
- Lightning Strikes in California, September 19 to 20, 2005$1,000 · 6 events
- Hail and Damaging Wind in Missouri, September 19, 20052 in hail · 5 events
- Hail in Missouri, September 19, 20052.5 in hail · 5 events
- Hail and Damaging Winds in Ohio, September 19, 2005$9,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Illinois, September 19, 2005$11,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471953.